Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Elko, NV

May 16, 2020Nye County, Nevada

NWS Elko, NV issued this red flag warning at May 16, 2020, 2:40 PM PDT for Nye County, Nevada. It took effect at May 17, 2020, 11:00 AM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2020, 2:40 PM PDT (21:40 UTC)
In effect from
May 17, 2020, 11:00 AM PDT
Expired
May 17, 2020, 9:45 PM PDT
In force
11 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3427 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WWUS85 KLKN 162140
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
240 PM PDT Sat May 16 2020


NVZ426-171545-
/O.NEW.KLKN.FW.W.0001.200517T1800Z-200518T0500Z/
Northern Nye County-Mojave-
240 PM PDT Sat May 16 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 426...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 10 PM PDT Sunday.

* Affected Area...Fire Weather Zone 426 Northern Nye County- 
  Mojave.

* Winds...South 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
583 
WWUS85 KLKN 172153
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
253 PM PDT Sun May 17 2020


NVZ426-180500-
/O.CON.KLKN.FW.W.0001.000000T0000Z-200518T0500Z/
Northern Nye County-Mojave-
253 PM PDT Sun May 17 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 426...

* Affected Area...Fire Weather Zone 426 Northern Nye County- 
  Mojave.

* Winds...South 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
176 
WWUS85 KLKN 180445
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
945 PM PDT Sun May 17 2020


NVZ426-180545-
/O.CAN.KLKN.FW.W.0001.000000T0000Z-200518T0500Z/
Northern Nye County-Mojave-
945 PM PDT Sun May 17 2020

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 426...

The National Weather Service in Elko has cancelled the Red Flag
Warning.

RH values are expected to recover overnight above criteria values
as winds continue to diminish through the evening.

$$
aky/cs

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at May 16, 2:20 AM PDT, 12 hours 20 minutes earlier.

Area forecast discussion, May 16, 2:20 AM PDT, 12 hours 20 minutes before
Area Forecast Discussion
National Weather Service Elko NV
220 AM PDT Sat May 16 2020

.SYNOPSIS...A quick moving ridge will transit across NV on
Saturday before a potent system moves through the region starting
on Sunday. The potent system will produce stronger winds,
enhanced fire danger, and shower and thunderstorms to mid next
week.

&&

.SHORT TERM...Today through Monday.

Today will see a weak ridge quickly transit across NV. This will
keep dry weather across the silver state along with warm
temperatures.

Sunday will see a potent pacific system begin to impact western
CONUS. This system will move towards the coast through Sunday
before arriving in California on Monday. The system will then
continue to move eastward arriving in NV Monday evening. This
system is shaping up to be potent with it being anomalies strong
by several standard deviations. This system will bring tightly
packed density gradient and thermal gradient across NV Sunday and
Monday. This will in turn generate strong winds across the silver
state with central to eastern NV seeing the strongest winds. Winds
of 20-30 mph with gusts into the 50s will be possible which will
likely lead to a wind advisory being issued. The strong winds will
also likely pick up dust from our numerous dry lake beds which
can lead to lower visibility and air quality and even a haboob.
The system will move moisture into NV which will result in showers
and thunderstorms. The precipitation will slowly spread west to
east on Sunday and Monday with the main portion not fully arriving
until later Monday. the dynamics of the system are such that
strong thunderstorms may be possible.

.LONG TERM...Tuesday through next Friday. A deep upper level low
will move into central NV and spread deep moisture and
precipitation across the region. Some uncertainty remains as to
forecast QPF across the region as model guidance shows differing
solutions as to how quickly the low will lift east and northeast
out of the region. Some higher elevations areas of central and
northeast NV should see an additional inch of two of light snow
overnight Tuesday into Wednesday morning but taper off as the low
and precipitation eject out of the region through Wednesday.
Ensemble guidance is even hinting at some higher valley locations
receiving a dusting of light snow early Wednesday morning.

There is a slight risk for some isolated thunderstorms
developing Tuesday afternoon across the southern zones as the
upper cold pool follows eastward into central NV with the upper
trough. This area will then shift into northeast Elko county as
the upper low ejects northeast out of the region.

Temperatures will be unseasonably cooler through mid-week but
rebound into a more seasonable range later in the week.

&&

.AVIATION...VFR conditions expected across the region overnight
into Wednesday morning. The relatively weak northerly surface
pressure gradient over the region will persist into early
Saturday keeping winds generally light and variable through the
period. Conditions will remain dry across the region through 00Z
Sunday, however southwesterly winds will increase later Saturday
afternoon. Sunday will see much stronger winds in many locations
as an area of low pressure moving into the western US increases
the pressure gradient over the region.

&&

.FIRE WEATHER...Fair weather is expected for Saturday, this will
change sharply once a potent upper level system arrives in
western CONUS on Sunday. What this means is windy to very windy
conditions across the whole fire district. The strongest winds
will be in fire zones 425, 426, 427, and 470 where southwest winds
of 20 to 30 mph with gusts to 50 mph will be possible. Although
the fuel status for the fire zones are not critical at this time,
zones 424 and 438 are approaching critical status and there is
concern that an errant spark could cause significant burning.
Similar conditions produced the Taft fire that burned over 1100
acres. Showers will begin to move into the western zones Sunday
night and Monday as the upper low jogs east and south. In
addition, enough instability exists Monday for at least isolated
thunderstorms. The good news is that this system has the potential
to bring wetting rains to locations north of the US Highway 50
corridor. However, it could be another windy day on Monday, though
RHs will be recovering. Temperatures will begin to cool on
Monday, and by Tuesday, much of the area will see highs in the 50s
and 60s. It is possible that some of the higher elevation areas
may see snow, and maybe even some of the higher valley locations
as well.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/96/96/99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:39 PM PDTHigh Wind WatchLKNNye, White Pine24 hr
May 16, 2:39 PM PDTWind AdvisoryLKNElko, Eureka, Lander, Nye, White Pine31 hr

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.